Wyoming, 2007

High Wind in Wyoming, February 15 to 16, 2007

February 15 to 16, 2007 · NWS RIW · 8 events in 8 counties and zones

Deep low pressure in the Northern Plains and high pressure in the Great Basin combined to create a strong pressure gradient across Wyoming. Sustained wind of 40 to 50 mph with gusts of 60 to 70 mph were common.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Deep low pressure in the Northern Plains and high pressure in the Great Basin combined to create a strong pressure gradient across Wyoming. Sustained wind of 40 to 50 mph with gusts of 60 to 70 mph were common. A peak peak gust of 90 mph was recorded on Chief Joseph Pass in Park County. Other notable peak gusts included 71 mph at Buffalo and 66 mph at both Riverton Regional Airport and Beaver Rim.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 15, 2:04 PM MST, 5 hours 56 minutes earlier.

Area forecast discussion, Feb 15, 2:04 PM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MST THU FEB 15 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY
LIGHT SNOW FALLING OVER THE WESTERN SECTIONS OF THE STATE AS NEXT
SYSTEM PUSHES IN FROM THE WEST. THIS STRONG PACIFIC TROUGH TO MOVE
ACROSS THE AREA TONIGHT BRINGING GOOD ISENTROPIC LIFT TO THE
WESTERN MOUNTAINS FOR A QUICK SHOT OF 3 TO 6 INCHES OVER THE AREA.
MAY SEE SOME AREAS WITH LOCALLY HIGHER AMOUNTS OF 6 TO 8 INCHES BUT
WITH ITS LOCALIZED AREAS WILL NOT ISSUE AN ADVISORY AT THIS TIME.

THE MAIN PROBLEM OVER THE AREA WILL BE THE HIGH WINDS EXPECTED
FRIDAY. WINDS TO INCREASE OVER THE FAVORED AREAS TONIGHT AS TROUGH
MOVES ACROSS THE AREA. WINDS WILL INCREASE FRIDAY MORNING TO WARNING
CRITERIA AS STRONG SUBSIDENCE OCCURS OVER THE BASINS AND MOUNTAINS
EAST OF THE DIVIDE. WILL KEEP THE WATCH GOING AND WOULD EXPECT THE
NIGHT CREW TO ISSUE THE WARNING CLOSER TO THE EXPECTED EVENT.

HIGH PRESSURE TO MOVE INTO THE AREA BY SATURDAY INTO SUNDAY WITH
DRY CONDITIONS AND WARMER TEMPERATURES. SOME AREA WILL SEE WARMER
CONDITIONS FRIDAY AS WINDS BRING DOWN WARMER AIR ALOFT. WINDS TO
DECREASE SATURDAY INTO SUNDAY WITH MOSTLY CLEAR SKIES UNTIL LATE
SUNDAY WHEN THE NEXT SYSTEM STARTS TO MOVE INTO THE EASTERN
MOUNTAINS OF IDAHO.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
UPPER RIDGE AXIS TO MOVE EAST OF WYOMING SUNDAY WITH TROUGH
SPLITTING ALONG THE WEST COAST.  THE NORTHERN STREAM WILL PRIMARILY
AFFECT WYOMINGS WEATHER THROUGH THIS PERIOD WITH THE SOUTHERN STREAM
STAYING WELL SOUTH OF THE AREA.  THE FIRST NORTHERN STREAM SHORTWAVE
IS FORECAST TO MOVE ACROSS THE NORTHERN ROCKIES MONDAY WITH A SECOND
SHORTWAVE TO FOLLOW ON WEDNESDAY.  THESE TWO DISTURBANCES WILL BRING
CHANCES OF VALLEY RAIN AND MOUNTAIN SNOW ACROSS THE WESTERN MOUNTAINS
AND FAR NORTH WITH BREEZY TO WINDY CONDITIONS PREVAILING ACROSS
CENTRAL AND SOUTHERN WYOMING.   AFTER THIS SECOND SHORTWAVE PASSAGE
ON WEDNESDAY...WYOMING REMAINS UNDER A MILD SOUTHWEST FLOW WITH A
TROUGH ACROSS THE EASTERN PACIFIC AND A BROAD RIDGE ACROSS THE
CENTRAL U.S. THROUGH THURSDAY.  THIS FLOW WILL CONTINUE TO BRING
CHANCES OF VALLEY RAIN AND MOUNTAIN SNOW TO THE WEST WITH BREEZY TO
WINDY AND UNSEASONABLY MILD FEBRUARY WEATHER EAST OF THE DIVIDE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH FRIDAY FOR MUCH OF
WESTERN AND CENTRAL WYOMING FOR WYOMING ZONES 02...03...15>17...
19...28>30.

&&

SHORT TERM...RIW
LONG TERM...AEM
Hazardous weather outlook, Feb 15, 2:04 PM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MST THU FEB 15 2007

WYZ001>020-022>030-161200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
204 PM MST THU FEB 15 2007

...HIGH WIND WATCH FOR MUCH OF WESTERN AND CENTRAL WYOMING FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A POTENT PACIFIC WEATHER SYSTEM WILL DELIVER SNOW TO WESTERN WYOMING
TODAY AND TONIGHT. 3 TO 5 INCHES OF SNOWFALL IS EXPECTED IN THE
WESTERN VALLEYS TODAY THROUGH TONIGHT WITH LOCALIZED 6 TO 8 INCHES OF
SNOW EXPECTED IN THE WESTERN MOUNTAINS...WITH MOST OF THE SNOWFALL
EXPECTED TO FALL TONIGHT. WEST WINDS WILL INCREASE TONIGHT WHICH WILL
LIKELY CAUSE SOME BLOWING AND DRIFTING SNOW ON THE PASSES. BE
PREPARED FOR SLICK AND SNOW COVERED ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY STRONG NORTHWEST WINDS ARE EXPECTED FRIDAY ACROSS MUCH OF THE
AREA ALONG WITH THE POTENTIAL FOR 40 MPH WINDS AND GUSTS TO 60 MPH.
IN SOME OF THE MOUNTAINS EXPECT THE POTENTIAL FOR 50 MPH WITH ALONG
WITH GUSTS OF OVER 70 MPH FRIDAY. CONSIDERABLE BLOWING AND DRIFTING
SNOW WILL LIKELY OCCUR AT THE HIGHER ELEVATIONS WHERE THE STRONG
WINDS OCCUR.

2 TO 4 INCHES OF SNOWFALL IS EXPECTED IN THE BIG HORN MOUNTAINS
FRIDAY WITH 1 TO 2 INCHES OF SNOWFALL IN NORTHERN JOHNSON COUNTY
ALONG WITH BLOWING AND DRIFTING SNOW. MOST OF THIS SNOW WILL FALL
FRIDAY MORNING.

PATCHY FOG IS EXPECTED IN THE UPPER GREEN RIVER BASIN LATE FRIDAY
NIGHT AND SATURDAY MORNING.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS. THANK YOU.

TRIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
February 15, 8:00 PM MST to February 16, 7:00 AM MST
Where
Absaroka Mountains forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

High Wind, Cody Foothills

When
February 15, 10:00 PM MST to February 16, 4:00 PM MST
Where
Cody Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, East Sweetwater County

When
February 16, 3:00 AM MST to 5:00 PM MST
Where
East Sweetwater County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

High Wind, Upper Wind River Basin

When
February 16, 5:00 AM MST to 4:00 PM MST
Where
Upper Wind River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High Wind, Wind River Basin

When
February 16, 5:00 AM MST to 4:00 PM MST
Where
Wind River Basin forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High Wind, Northeast Johnson County

When
February 16, 6:00 AM MST to 6:00 PM MST
Where
Northeast Johnson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
February 16, 9:00 AM MST to 4:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Rock Springs & Green River

When
February 16, 10:30 AM MST to 5:00 PM MST
Where
Rock Springs & Green River forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10868, 10876, 10874, 10870, 10871, 10869, 10872, 10873.